Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On Kelley's intersection numbers

Authors: Fred Galvin and Karel Prikry
Journal: Proc. Amer. Math. Soc. 129 (2001), 315-323
MSC (2000): Primary 06E10, 28A60
Published electronically: July 27, 2000
MathSciNet review: 1707516
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


We introduce a notion of weak intersection number of a collection of sets, modifying the notion of intersection number due to J.L. Kelley, and obtain an analogue of Kelley's characterization of Boolean algebras which support a finitely additive strictly positive measure. We also consider graph-theoretic reformulations of the notions of intersection number and weak intersection number.

References [Enhancements On Off] (What's this?)

  • [1] Béla Bollobás, Extremal graph theory, London Mathematical Society Monographs, vol. 11, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1978. MR 506522
  • [2] D.H. Fremlin, Measure Algebras, in Handbook of Boolean Algebras, ed. J.D. Monk (with coop. of R. Bonnet), North-Holland Publ. Co., Amsterdam 1989, 878-980. MR 99l:611
  • [3] P. D. Johnson Jr., About two definitions of the fractional chromatic number, Geombinatorics 5 (1996), no. 3, 99–108. MR 1367186
  • [4] J. L. Kelley, Measures on Boolean algebras, Pacific J. Math. 9 (1959), 1165–1177. MR 0108570
  • [5] Imre Leader, The fractional chromatic number of infinite graphs, J. Graph Theory 20 (1995), no. 4, 411–417. MR 1358531, 10.1002/jgt.3190200404
  • [6] E.R. Scheinerman, private communication.
  • [7] Edward R. Scheinerman and Daniel H. Ullman, Fractional graph theory, Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons, Inc., New York, 1997. A rational approach to the theory of graphs; With a foreword by Claude Berge; A Wiley-Interscience Publication. MR 1481157
  • [8] P.D. Johnson, Jr., More on the fractional chromatic number, Geombinatorics 9 (1999), 10-20. CMP 99:15
  • [9] F. H. Clarke and R. E. Jamison, Multicolorings, measures and games on graphs, Discrete Math. 14 (1976), no. 3, 241–245. MR 0389641

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 06E10, 28A60

Retrieve articles in all journals with MSC (2000): 06E10, 28A60

Additional Information

Fred Galvin
Affiliation: Department of Mathematics, University of Kansas, Lawrence, Kansas 66045

Karel Prikry
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455

Keywords: Boolean algebra, strictly positive measure, intersection number, weak intersection number, hypergraph, fractional chromatic number
Received by editor(s): July 7, 1998
Received by editor(s) in revised form: April 15, 1999
Published electronically: July 27, 2000
Additional Notes: The first author’s research was partially supported by NSF Grant DMS-9700796.
Communicated by: Alan Dow
Article copyright: © Copyright 2000 American Mathematical Society